Narcotic Overdose Case Review

William C. Dalsey, MD, FACEP
William P. Sullivan, DO, JD, FACEP

Case Number Three
This submission contained records from two ambulance transports, emergency department (ED) nursing and physician records, a medical examiner's report, and a physician expert's written report. Based on these documents, the following facts were established.

Paramedics were called to the home of a male found lying on the floor unresponsive. The patient's family stated that he may have used drugs. At the scene, the patient's blood pressure was 124/80, his pulse was 104, and his respirations were 12 and shallow. His Glasgow Coma Score was 3. The patient's pupils were constricted and non-reactive. His skin was cool and cyanotic. Glucose level was 55. An IV was established and the patient received dextrose and a total of 5.2 mg of Narcan en route to the hospital. By the time the patient arrived at the hospital, he had become alert and responsive.

On triage in the hospital, the patient's vital signs were: temperature 97.4, pulse 111, respirations 24, and blood pressure 117/88. His oxygen saturation was 98% on room air. The patient denied symptoms and stated he was not sure why he had been brought to the ED. He denied any previous medical problems and could not remember any current medications he was taking.

He was evaluated on arrival by the emergency physician and at that time admitted that he had accidentally "smoked too much" heroin. Aside from the abnormal vital signs, the patient's physical examination was normal by the time he reached the hospital, including normal neurologic function and normal mentation. He denied any suicidal ideations. A urine toxicology screen was performed and was positive for both cocaine and opiates.

The patient was observed for a total of 5 hours and 14 minutes. The emergency physicians changed shift during this time, but there is no documentation of a re-examination by the new emergency physician. The nursing notes reflect regular re-evaluations and show that the patient remains stable while in the ED. During one re-examination, a nurse noted that the patient had decreased breath sounds in both lungs. There are no notations of any respiratory difficulty or complaints of dyspnea. The patient's wife was present at the patient's bedside at one point. He is ultimately discharged with normal vital signs and instructions to call Narcotics Anonymous for help.

Approximately 5 hours later, the patient was found unresponsive in bed by a family member. Paramedics arrived and determined the patient was in asystole. The patient did not respond to Advanced Cardiac Life Support in the field and paramedics were ordered to terminate resuscitation attempts by the EMS resource hospital.

An autopsy was performed. Pertinent findings include a needle puncture with ecchymosis in the left forearm, left ventricular hypertrophy, and congestion in the lung parenchyma, liver, and kidneys. Blood toxicology studies are negative for codeine, morphine, and cocaine, but are positive for benzoylecgonine, a cocaine metabolite. The cause of death was listed by the coroner as cocaine intoxication. A certificate of merit from a medical expert was included with this patient's ED records.

The medical expert providing the opinion was a licensed physician board certified in internal medicine. He stated that he was familiar with the standard of care relating to emergency room care and relating to treatment of patients with drug overdose. This expert stated that the emergency physicians who treated the patients fell below the standard of care in the following ways:

  • Failing to admit and monitor a patient who was known to have ingested heroin and cocaine
  • Failing to recognize that patients who free-base cocaine may develop acute pulmonary edema and myocardial infarctions
  • Failing to obtain a chest x-ray after a nurse had recorded the patient's breath sounds as being diminished
  • Failing to continue monitoring the patient before sending the patient home

No testimony from the expert physician was presented, nor did the physician provide any basis for the opinions contained in his opinion letter.

Medical literature describes heroin as an agonist for the mu, kappa, and delta receptors in the central nervous system. Intravenous heroin peaks in the serum in less than 1 minute while intranasal and intramuscular heroin peaks in 3 to 5minutes. Heroin is much more lipid soluble than other narcotics.

Two-thirds of an ingested heroin dose is absorbed into the brain while less than 5% of ingested morphine is absorbed into the brain. Heroin is metabolized to morphine within 25 to 40 minutes after it is ingested. Because of heroin's lipid solubility, it is 7 times more toxic than morphine when given intravenously and the intravenous route is the cause of most heroin overdose deaths. The simultaneous use of other drugs is a major risk factor for heroin overdose. More than 70% of drug users in one study reported using a second drug at the time of their last nonfatal overdose. In another study, 3.7% of patients with heroin overdose had no detectable levels of serum opiates. Naloxone is a potent mu, kappa, and delta receptor antagonist which blocks the effects of opioids on the central nervous system. Intravenous naloxone has an onset of action of 1-2 minutes and a duration of 45-90 minutes.

Conclusion
It was the opinion of the Standard of Care Review Panel that the expert's opinions did not reflect the standard of care in emergency medicine for several reasons:

  1. The Standard of Care Review Panel felt that there was no clear standard of care for admission of patients with narcotic overdose based solely on their initial presentation. Instead, the decision to admit a patient presenting with a narcotic overdose should be a case-by-case determination based on the patient's history, physical examination, and response to treatment.
  2. The Standard of Care Review Panel did agree that the standard of care in emergency medicine requires that a patient presenting with a narcotic overdose be observed in the ED. Given that the duration of action of intravenous Narcan is 45-90 minutes, the Review Panel believed that it was appropriate to discharge a patient who was symptom-free after several hours of observation.
  3. The Standard of Care Review Panel did not believe that all patients with concurrent ingestion of heroin and cocaine automatically require hospital admission. The possibility that a patient may develop complications from drug withdrawal or from drug ingestion does not mandate hospital admission if no evidence of such complications arises during ED evaluation and observation.
  4. The Standard of Care Review Panel also disagreed that the standard of care in emergency medicine required that chest x-rays be performed on every overdose patient prior to discharge. Nor did the Review Panel feel that an isolated finding of decreased breath sounds mandated a chest x-ray when a patient had normal pulse oximeter readings, had normal respirations, and had no complaints of dyspnea. Instead, the Review Panel felt that diagnostic studies should be based on the history, physical exam and clinical judgment of the emergency physician.
  5. Finally, the Standard of Care Review Panel felt that it was inappropriate for an internist with no documented emergency medicine experience to establish the standard of care in emergency medicine. While states ultimately establish the legal criteria for expert witnesses, the Review Panel encourages states to create criteria in which a physician's actions are judged by other practitioners in the physician's same specialty.
 ScribeAmerica
 
Feedback
Click here to
send us feedback